It's not you, it’s your antidepressant: SSRIs and sex drive

Header image for the article It's not you, it’s your antidepressant: SSRIs and sex drive Credit: FANSHAWE STUDENT UNION PUBLICATIONS AND COMMUNICATIONS DEPT.

Antidepressants, otherwise known as selective serotonin reuptake inhibitors (SSRIs), are used by many adults to treat depression and other mental health conditions. But what many people do not know when starting these medications is that certain SSRI medications can affect their sex life. Some of these side effects include lack of arousal, or even the inability to orgasm. SSRIs and other antidepressants can, in fact, lower your sex drive.

Of course, everybody reacts differently to different medications, but one of the most common side effects of any SSRI is lower libido. The main function of SSRIs is to treat depression and other mental health conditions by increasing levels of serotonin in the brain. Serotonin is one of the chemicals that carries signals between the brain and nerve cells, leading to a feeling of contentment and happiness.

When it comes to sex or even masturbation, SSRIs can make it so you may have a hard time feeling aroused or reaching orgasm. The reason for this is because serotonin helps people feel less depressed and anxious, but too much serotonin could make it harder for people to experience sexual pleasure. Dopamine levels are also decreased on SSRIs, a chemical in the human body that people need to feel stimulated. With less dopamine in the body, it may leave a person having a hard time feeling aroused.

Navigator. Londons student lifestyles magazine.

When it comes to finding solutions for enhancing your sex drive, there are some things you can do that could help. According to Harvard Health, “switching to a different drug” might be the answer. Certain antidepressants, they said, such as bupropion (Wellbutrin), and mirtazapine (Remeron) are “less likely to cause sexual problems. Bupropion, which affects both norepinephrine and dopamine, can sometimes improve sexual response.”

Further, Harvard Health recommended scheduling sex at particular times of the day, as your medication may produce different side effects within a few hours of taking it. According to Harvard Health, “your medication may produce more pronounced side effects at particular times of the day, for example, within a few hours of taking it. If so, you can try scheduling sexual activity for the time when side effects are least bothersome—or take the drug at a different time.”

Not all antidepressants lower your libido, but the more common SSRIs have more of the common side effects. Having a low libido can have emotional side effects like poor self-esteem, social isolation and sometimes even stress.

Sometimes people feel as if they are not able to perform up to their partner’s expectations, though it is caused by the side effects of antidepressants.

So, although antidepressants do help regulate your mood and emotions, the reality is they may also lower your sex drive. While this may lead to feelings of inadequacy as a sexual partner, know that this feeling is caused by your antidepressants. The overall benefits to treating depression greatly outweigh the side effects for most people.

When it comes to sex and antidepressants lowering your sex drive, chances are that you are not alone. A lot of people are probably feeling the same way. There is nothing to be ashamed about when it comes to antidepressants lowering your libido.